Alert archive / New York / Wind Advisories in 2020

Wind Advisory 11, NWS Binghamton, NY

October 6, 202017 counties in New York

NWS Binghamton, NY issued this wind advisory at Oct 6, 2020, 2:45 PM EDT for 17 counties in New York. It took effect at Oct 7, 2020, 10:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 6, 2020, 2:45 PM EDT (18:45 UTC)
In effect from
Oct 7, 2020, 10:00 AM EDT
Expired
Oct 7, 2020, 8:00 PM EDT
In force
10 hr
Issued by
NWS Binghamton, NY

Counties Broome County, NY, Cayuga County, NY, Chemung County, NY, Chenango County, NY, Cortland County, NY, Delaware County, NY, Madison County, NY, Oneida County, NY, Onondaga County, NY, Otsego County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Sullivan County, NY, Tioga County, NY, Tompkins County, NY, Yates County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

710 
WWUS71 KBGM 061845
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
245 PM EDT Tue Oct 6 2020

NYZ009-015>018-022>025-036-037-044>046-055>057-062-071845-
/O.NEW.KBGM.WI.Y.0011.201007T1400Z-201008T0000Z/
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-
Including the cities of Boonville, Penn Yan, Seneca Falls, 
Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca,
Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego,
Waverly, Binghamton, Delhi, Walton, and Monticello
245 PM EDT Tue Oct 6 2020

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT WEDNESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northern Oneida, Yates, Seneca, Southern Cayuga, 
  Onondaga, Steuben, Schuyler, Chemung, Tompkins, Madison, 
  Southern Oneida, Cortland, Chenango, Otsego, Tioga, Broome, 
  Delaware and Sullivan counties.

* WHEN...From 10 AM to 8 PM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest winds are expected during the
  afternoon hours across the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
478 
WWUS71 KBGM 070249
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
1049 PM EDT Tue Oct 6 2020

NYZ009-015>018-022>025-036-037-044>046-055>057-062-080000-
/O.CON.KBGM.WI.Y.0011.201007T1400Z-201008T0000Z/
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-
Including the cities of Boonville, Penn Yan, Seneca Falls, 
Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca,
Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego,
Waverly, Binghamton, Delhi, Walton, and Monticello
1049 PM EDT Tue Oct 6 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM EDT
WEDNESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Sullivan, Seneca, Tioga, Broome, Delaware, Otsego, 
  Northern Oneida, Cortland, Onondaga, Tompkins, Chenango, 
  Chemung, Madison, Southern Oneida, Steuben, Yates, Schuyler 
  and Southern Cayuga counties.

* WHEN...From 10 AM to 8 PM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest winds are expected during the
  afternoon hours across the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
935 
WWUS71 KBGM 070729
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
329 AM EDT Wed Oct 7 2020

NYZ009-015>018-022>025-036-037-044>046-055>057-062-072230-
/O.CON.KBGM.WI.Y.0011.201007T1400Z-201008T0000Z/
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-
Including the cities of Boonville, Penn Yan, Seneca Falls, 
Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca,
Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego,
Waverly, Binghamton, Delhi, Walton, and Monticello
329 AM EDT Wed Oct 7 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM EDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected
  with the highest gusts in the Finger Lakes.

* WHERE...Sullivan, Seneca, Tioga, Broome, Delaware, Otsego, 
  Northern Oneida, Cortland, Onondaga, Tompkins, Chenango, 
  Chemung, Madison, Southern Oneida, Steuben, Yates, Schuyler 
  and Southern Cayuga counties.

* WHEN...From 10 AM to 8 PM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest winds are expected during the 
  afternoon hours across the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
238 
WWUS71 KBGM 071425
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
1025 AM EDT Wed Oct 7 2020

NYZ009-015>018-022>025-036-037-044>046-055>057-062-080000-
/O.CON.KBGM.WI.Y.0011.000000T0000Z-201008T0000Z/
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-
Including the cities of Boonville, Penn Yan, Seneca Falls, 
Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca,
Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego,
Waverly, Binghamton, Delhi, Walton, and Monticello
1025 AM EDT Wed Oct 7 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph. The
  strongest gusts will be across the Finger Lakes into the western
  Mohawk Valley.

* WHERE...Sullivan, Seneca, Tioga, Broome, Delaware, Otsego, 
  Northern Oneida, Cortland, Onondaga, Tompkins, Chenango, 
  Chemung, Madison, Southern Oneida, Steuben, Yates, Schuyler 
  and Southern Cayuga counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest winds are expected during the 
  afternoon hours across the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
307 
WWUS71 KBGM 071944
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
344 PM EDT Wed Oct 7 2020

NYZ009-015>018-022>025-036-037-044>046-055>057-062-080000-
/O.CON.KBGM.WI.Y.0011.000000T0000Z-201008T0000Z/
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-
Including the cities of Boonville, Penn Yan, Seneca Falls, 
Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca,
Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego,
Waverly, Binghamton, Delhi, Walton, and Monticello
344 PM EDT Wed Oct 7 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Sullivan, Seneca, Tioga, Broome, Delaware, Otsego, 
  Northern Oneida, Cortland, Onondaga, Tompkins, Chenango, 
  Chemung, Madison, Southern Oneida, Steuben, Yates, Schuyler 
  and Southern Cayuga counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds will continue to blow around unsecured
  objects. Trees and tree limbs will also be vulnerable, which 
  will result in scattered power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
360 
WWUS71 KBGM 072353
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
753 PM EDT Wed Oct 7 2020

NYZ009-015>018-022>025-036-037-044>046-055>057-062-080100-
/O.EXP.KBGM.WI.Y.0011.000000T0000Z-201008T0000Z/
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-
Including the cities of Boonville, Penn Yan, Seneca Falls, 
Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca,
Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego,
Waverly, Binghamton, Delhi, Walton, and Monticello
753 PM EDT Wed Oct 7 2020

...WIND ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING...

Winds have diminished this evening and is expected to continue to
subside.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this wind advisory went out at Oct 6, 2:19 PM EDT, 26 minutes earlier.

Area forecast discussion, Oct 6, 2:19 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
219 PM EDT Tue Oct 6 2020

.SYNOPSIS...
Mostly sunny and mild this afternoon with high pressure in
place. However, a cold frontal boundary will move through
Wednesday with showers likely and a chance for thunderstorms.
Clouds and a chance for showers lingers into Thursday. High
pressure builds back into the region for the end of the week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
945 AM Update

Near term forecast is on track. Fog is lingering a little longer
than previously expected, but should still dissipate by 11am.
Otherwise, expect sunny to mostly sunny skies into the afternoon
hours. High temperatures are still on track to reach the mid-60s
to lower 70s, with SW winds increasing between 8-15 mph as well.

Fairly quiet tonight, with increasing clouds and a few light
showers possible late. Staying breezy and mild with lows only
dipping down into the upper 40s to mid-50s. Fog is not expected
tonight.

Previous Discussion Below

Only minor changes made with the sunrise update, discussion
below.

Lingering low level moisture across the Southern Tier and the
Southern Catskills has allowed for the formation of low clouds
and valley fog early this morning. These clouds and fog should
continue to burn off through the morning with skies turning
mostly sunny regionwide. However, some high clouds will start to
work into the region as a mid-level trough moves in. Highs today
should get well into the 60's with the sunshine.

Clouds will continue to be on the increase tonight as a result
of the trough. A few shortwaves passing northwest of the region
may be enough lift for a few showers with chances increasing
from the Finger Lakes southeastward throughout the night. A
stronger frontal system with more lift and moisture comes
through on Wednesday. Showers look more on the organized
particularly the further north you go during the day. Needed
QPF looks light once again with Oneida county perhaps seeing a
1/3 of an inch for the event.

Some instability is also modeled across the NY Thruway corridor
Wednesday afternoon. While low and even mid level lapse rates
should steepen in the afternoon locations further north look to
have anywhere between 100-500 J/KG of CAPE to work with. This
would be sufficient for a few thunderstorms. Shear will be very
high with this system so gusty winds and small hail can not be
ruled out from any storm across the NY Thruway corridor.
Outside of any storms, bufkit momentum analysis from both the
GFS and NAM shows the potential for 35-45 mph wind gusts
Wednesday afternoon with the highest gusts in the Finger Lakes.
HWO continues to highlight all of these possibilities.

High temperatures are trickier Wednesday because of clouds and
showers. Highs may actually be reached in the mid to late
morning hours before any showers lower temperatures in the
afternoon. These have been nudged downward a few degrees with
most locations in the 60's and NE PA in the low 70's due to
fewer showers after starting out around 50 Wednesday morning.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
330 am update...

With a deep northwest flow behind the cold front, cold air will
spill into the area across the Great Lakes. Lake effect rain
showers will be across central NY Wednesday night into
Thursday night. 850mb temperatures fall to around zero celsius
Thursday. This will be enough low level instability for showers
southeast of Lake Ontario. Thursday will be cooler with highs in
the 50s north to around 60 in the Wyoming Valley and our lower
Delaware Valley.

High pressure builds in Thursday night with clearing skies and
weakening winds. Lows mostly in the 30s thursday night. Friday
will be warmer with mostly sunny skies. High temperatures mostly
in the 60s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
330 am update...

High pressure moves off the East Coast but stays in control Friday
night into Saturday. Saturday will be the warmest day this week with
highs in the 70s and mostly sunny skies. Saturday afternoon to
Sunday the models diverge some on whether showers will get to us
from weak systems both to the south and the north. Chances are best
that we stay dry. Highs 65 to 70 Sunday but it could be warmer.
Lows Friday night in the 40s warm to the the lower 50s Saturday
night.

Some agreement on showers Sunday night to Monday as a storm lifts
northeast through the area. Kept the slight chance pops but that
could rise with later model runs. Tuesday should be dry as a
deep trough slowly moves east into the Midwest. Temperatures
will remain above normal with the southwest flow. Highs 60s to
low 70s and lows 40s to low 50s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...

Mostly clear skies continue into the evening hours, with just
some sct high clouds around. Mid and high level clouds will
increase overnight out ahead of the approaching cold front.
Cloud bases generally remain between 7-20k ft agl through
daybreak. There will be a period of LLWS overnight, mainly from
03z until about 12-14z Wednesday morning....with a westerly low level
jet of 35-45 kt at 2k ft agl expected.

The cold front drops through the area from north to south
Wednesday morning or early afternoon. This front will bring a
period of rain showers and gusty winds to the area. CIGS are
forecast to remain mostly VFR on Wednesday, but could briefly
see some MVFR restrictions (VSBY and/or CIGS) in the showers;
especially across CNY. There is a slight chance for a thunderstorm
especially up toward SYR and RME Wednesday afternoon...but not
enough confidence or probability to include in the TAFS at this
time.

Breezy southwest winds 8-15 kts this evening and into the
overnight. Southwest winds then turn westerly and significantly
increase late Wednesday morning into the afternoon....at 15-25
kts gusting 30-40 kts at times.

Outlook...

Wednesday afternoon through Thursday...Scattered rain showers
with associated restrictions at times; especially NY terminals.

Thursday night through Sunday...High pressure. Likely VFR;
except possible valley fog early in the morning.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MWG/MJM
NEAR TERM...MJM/MWG
SHORT TERM...TAC
LONG TERM...TAC
AVIATION...MJM
Hazardous weather outlook, Oct 6, 3:42 AM EDT, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
342 AM EDT Tue Oct 6 2020

NYZ015>017-022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-
072-070745-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-
Cortland-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
342 AM EDT Tue Oct 6 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Some wind gusts Wednesday afternoon of 35 mph to 45 mph with a cold
frontal passage. These strong wind gusts may result in a few downed
trees and wires.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-018-036-037-070745-
Northern Oneida-Onondaga-Madison-Southern Oneida-
342 AM EDT Tue Oct 6 2020

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Some wind gusts Wednesday afternoon of 35 mph to 45 mph with a cold
frontal passage. These strong wind gusts may result in a few downed
trees and wires. A few strong to severe thunderstorms are possible
with gusty winds and small hail Wednesday afternoon as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.

Nearby

Wind Advisories in New York, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.